ED, Viagra & Vision Problems  

Did you know that in high doses the erectile dysfunction medicine Viagra can cause vision problems? Recent reports in Frontiers in Neurology relayed that Sildenafil, sold under the brand name Viagra is considered safe for men with erectile dysfunction, but at high doses the drug can have lasting effects on vision. The men in this study took the drug without prescription and at the highest recommended dose: 100 milligrams. All of the men experienced vision disturbances ranging from light sensitivity and blurriness to colorblindness and blue-tinted vision. The symptoms continued long after the drug’s desired effects wore off and in some cases lasted as long as three weeks. 

What We Know 

Viagra boosts blood flow by turning off an enzyme called phosphodiesterase 5. But in the process, the drug also meddles with a related enzyme in retinal cells. At high doses, experts say, this could permanently damage the retina. Side effects most often emerge in men with other underlying health conditions such as high blood pressure or heart conditions. Erectile dysfunction drugs are tied to ischemic optic neuropathy, a sudden and permanent vision loss caused by interrupted blood flow to the optic nerve. This in fact is most common in men with high blood pressure or heart conditions.  

While the report raises concerns, experts do not recommend discarding the drug. One key takeaway: Only use ED medicine under medical supervision, and at a prescribed dose!. Also, purchase the drug from a trusted source. Counterfeit drugs, often sold online, are not regulated by the FDA and may not meet quality and safety standards.  Call Tenafly Eye Associates at 201-567-5995, visit Tenafly Eye Associates or Facebook  

Tenafly Eye Associates is a comprehensive eye care practice staffed by NJ ophthalmologist eye doctors and eye specialists located at 111 Dean Drive, Tenafly, New Jersey 070670, 201-567-5995, an affiliate of Prism Vision Group. 

Previous Posts